Public warning about ‘E’ tablet in circulation

News
News

The Public Health Agency has issued a warning about a potentially deadly drug that might be in circulation in the Province.

The substance causing concern is an MDMA (3,4-methylenedioxy-methamphetamine) ecstasy tablet, and the warning comes after a number of people were hospitalised in England after taking yellow tablets marked with a ‘UPS’ logo. Pills with a similar appearance have now been seized in Northern Ireland.

The PHA is using its early warning system to raise awareness of the risks of all drug misuse in light of this and is urging those who feel unwell after taking drugs to seek medical help urgently.

Owen O’Neill, the PHA’s Lead on Drugs and Alcohol, urged people not to take risks with their health: “While recent stimulant-related deaths in Northern Ireland have involved pills sold as MDMA which have in fact contained other, more toxic drugs, it is important to remember that pills containing only MDMA can also prove deadly.”

The main three risks from using MDMA are heatstroke, water intoxication caused by drinking too much fluid, and heart failure.

The PHA is clear that the only way to ensure you come to no harm from MDMA use is not to take the drug.

Those who decide to take a risk and use it, are advised to assess how it affects you and wait until you are sure the effects have peaked. It may not be MDMA, but something slower acting and more toxic.

“If you have taken drugs and are feeling unwell, please seek medical help urgently,” said Mr O’Neill.

For further information, see the PHA’s advice on harm reduction for drug users at www.bit.ly/drugharm
Detective Inspector Andy Dunlop from PSNI Organised Crime Branch said: “In recent days police have made seizures of these tablets in Derry and Portstewart; two in Derry and one in Portstewart.

“Three people have been arrested. One seizure in Derry amounted to 1,200 tablets. A number of alerts have been circulated to particular interest groups but we believe it is appropriate to advise the public about this risk. MDMA is a dangerous and potentially life-threatening,” he said.

He added: “There have been well documented fatalities caused by people taking this substance. Information about illegal drugs can be given to police on the non-emergency number 101, or by calling Crimestoppers anonymously on 0800 555 111.”